MAUDE Adverse Event Report: STRYKER TRAUMA KIEL TIBIAL NAIL, STANDARD T2 TIBIA 9X345 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL TIBIAL NAIL, STANDARD T2 TIBIA 9X345 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 1822-0934S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Fall (1848); Failure of Implant (1924); Limb Fracture (4518)
Date of Event 12/21/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
The sales rep reported that : "pose the nail on an alcoholic patient, very agitated (in dt), (b)(6).Return to his room, very disturbed, moves around a lot, falls from his height.Nail fracture above the distal holes.Reoperation on (b)(6) 2020 for removal of the broken material and installation of an external fixator because of open fracture.".
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received nail is completely broken in the webs of the distal screw hole.The point of origin is clearly visible on the microscopic images.The fracture pattern resembles a fatigue fracture, evident by progression lines pointing to the origin of the fracture.The fracture analysis represents shiny surface, which is generally a sign of fatigue fracture, when the device gradually breaks and rub against each other due to high repeated cyclic loading.There is no plastic deformation.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.Based on investigation, the root cause was attributed to a patient factor related issue i.E.Fall from height and alcoholic.The ifu also states ¿these devices can break when subjected to the increased loading associated with delayed unions and/or non-unions.Internal fixation devices are load sharing devices which are intended to hold fractured bone surfaces in apposition to facilitate healing.If healing is delayed or does not occur, the appliance may eventually break due to metal fatigue.Loads on the device produced by load bearing and the patient¿s activity level will dictate the longevity of the device.Conditions attributable to non-union, osteoporosis, osteomalicia, diabetes, inhibited revascularization and poor bone formation can cause loosening, bending, cracking, fracture of the device or premature loss of rigid fixation with the bone.¿ if any further information is provided, the investigation report will be reassessed.
 
Event or Problem Description
The sales rep reported that : "pose the nail on an alcoholic patient, very agitated (in dt), 110kg.Return to his room, very disturbed, moves around a lot, falls from his height.Nail fracture above the distal holes.Reoperation on (b)(6) 2020 for removal of the broken material and installation of an external fixator because of open fracture.".

Brand Name
TIBIAL NAIL, STANDARD T2 TIBIA 9X345 MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key11189770
Report Number0009610622-2021-00239
Device Sequence Number3477244
Product Code HSB
UDI-Device Identifier04546540197788
UDI-Public04546540197788
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K003018
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse Practitioner
Type of Report Initial,Followup
Report Date (Section B) 04/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date09/30/2025
Device Model Number1822-0934S
Device Catalogue Number18220934S
Device Lot NumberK087298
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/09/2021
Initial Date Received by Manufacturer 12/22/2020
Supplement Date Received by Manufacturer03/23/2021
Initial Report FDA Received Date01/18/2021
Supplement Report FDA Received Date04/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Weight110